Aa
A
A
A
Close
Thyroid Disorders Community
26.1k Members
Avatar universal

Hyperthyroidism stopping Methimazole

If relapse happens after stopping Methimazole, how soon does it happen?

I found out about my hyperthyroidism at the end of 2013, and confirmed Graves Disease in mid-2014 by iodine uptake scan. For the past year, I had been in remission, and placed on a maintenance dose of 5mg Methimazole. At my last check up in April, TSH/FT4 were all normal (T3, however has always been high, but my doctor said not to worry much about that one)

For the past one and a half month, I had stopped taking Methimazole, although I do continue taking the beta blocker. I felt no symptoms whatsoever.  I had always suspected my case was mild because I don't have the bulging eyes or enlarge thyroid, the only symptom I knew before treatment was fast heartbeat, and that's been taken care of by the beta blocker.

Here is my most recent lab work:
Low TSH - 0.20 ulU/mL - reference range 0.46-4.68
High T3 - 4.50 ng/mL - reference range 0.97-1.69
Normal FT4 - 1.60 ng/dL - reference range 0.78-2.19

Does this suggest going into relapse? The TSH isn't as awful as it was back in 2013, it was 0.05 when this all started. And my T3 has always been high. I'm most interested in the FT4 because it is still in the normal range. If I continue to not take the med, will FT4 continue to go up?

I personally feel completely fine without the med, and I don't particularly enjoy taking it.  My doctor has brought up the radioactive iodine treatment before, which I do not want to do either or at least before I get all the info I could.

My question is, for people who had been in remission on Methimazole, but stopped taking the med and had gone into relapse or recurrence of hyperthyroidism. How soon did it happen? How did you feel, and what was the next step in treatment you took?

Thanks for any feedback.
8 Responses
Avatar universal
You were on a very low dose of methimazole before you discontinued it 1.5 months ago.  It is out of your system at this point, so the numbers you see are unmedicated.  

Your FT4 looks good, but your TT3 is high, as you noted.  You say it's always been on the high side.  Did it change much when you stopped meds?
Avatar universal
I don't have the exact number, but yes, my T3 has always been high, and it didn't change that much. I remember my doctor mentioned it when we moved to the maintenance dose that he wasn't sure the reason for my T3 being high still.

So regarding the FT4, I've noticed that different labs use different reference range, because my number could be consider on the high end side if using other reference range. Does that mean my number will be different based on the different reference?
Avatar universal
Reference ranges vary lab to lab.  So, the only way to compare numbers with different ranges is to convert them to a percentage of range.  Your number could be different.  Part of what determines range is the test kits they use, which have repeatable accuracy, but may not exactly correspond to other test kits.  Most reference ranges are fairly close together.  I still struggle with what to do with the ones that are way out there.  

Percentage of range calculation:

1) Upper limit of range - lower limit of range, e.g. 1.8-0.8 = 1.0

2) Your result - lower limit of range, e.g. 1.3-0.8 = 0.5

3) Divide result #2 by result #1 x 100, e.g. 0.5 / 1.0 x 100 = 50%

Avatar universal
So should I worry about a relapse? Will stopping Methimazole cause the relapse to be stronger?
Avatar universal
Once we have antibodies, we have them for life, although TSI (thyroid stimulating immunoglobulin), the antibody associated with Graves', often goes into remission.  However, it is always lurking in the body, so relapse is always possible.

Methimazole does not treat the cause of your hyperthyroidism.  All it does is relieve the symptoms by staunching the production of thyroid hormones.  So, lack of methimazole will not make the relapse stronger.  That being said, I have heard many people say that after going into remission, if they came out of remission, Graves' came back with a vengeance.  We're all different.  You could go into permanent remission.  If you continue to monitor TSI, you'll be able to tell if your TSI level is rising.  
Avatar universal
It would be great if you could update us on your condition.  I also have Graves and hope that it will go into remission after treatment with MMI.  How long were you on the methimazole and what was the dose before you stopped it?  Was the dose changed during that time?  What other health conditions did you have?  I want to do everything I can to get off and stay off the meds.  

Thanks.
Avatar universal
Update: I saw my endo this week, and now he's asking me to consider radioactive iodine (RAI) because the lab work (the one with the result I've posted above, done in the beginning of August) shows that I have low white blood cell count, which might be due to methimazole.

Now a bit of a recap, at the time when the lab work was done, I was already off methimazole for about 1.5 months (no drug in my system), so I wonder if the white blood cell count has been low for a while. Whether it is attributed to methimazole or not. I'm curious because I have not had any side effect from any of my medication.

If I continue to stop taking methimazole, will my white blood cell count go back to normal? But how fast will my TSH/FT4 go all bad again?


To gypsy_dancer:
I was on methimazole for a about one and a half year (starting from end of 2013). I don't remember my dosage in the beginning, but I took something like 3 times a day in the first few months, then 2 times a day for a few months, and then ultimately 1 pill of 5mg a day remission dose for about 6 months.

The main symptom I got from hyperthyroidism is rapid heartbeat, which I can still feel sometimes if I'm forgot to take beta blocker.

About a month before I was diagnosed, and why I noticed something wrong -  in addition to the fast heartbeat, I also had: light hands tremors, easily dizzy from physical activities that I had no problem doing before, sometimes my legs would shake uncontrollably for no reasons, and I had high body temperature. All of these symptoms were gone immediately once I started treatment.
Avatar universal
How are your feeling now?  Do you have symptoms?
Have an Answer?
Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child